March 5, 2014
Netanyahu's inaction to Obama's provocations sends powerful message
Kerry, after apparent criticism by Schumer, seeks to allay skepticism on diplomacy
How to ruin a perfectly good kid in 10 simple steps
2014 Oscars played it safe, but was faith lost in the shuffle?
Apple joins Hobby Lobby in touting corporate values beyond profit
March 3, 2014
Alina Dain Sharon: In the Hebrew calendar, a leap year has extra month, not day
Latest Obama appointment to prove Prez set on emasculating so-called Israel Lobby
Jewish World Review
Mayo Clinic Medical Edge: Migraine headaches and fertility?
Stephanie Faubion, M.D.
Options and explanations
DEAR MAYO CLINIC: I've had migraine headaches since I was 12 years old. I'm now 33. I take preventative medication which helps. I still have the biggest problem the week of my period. Is there anything I can do about this?
ANSWER: Migraine headaches are common in women during their reproductive years. These headaches often get worse around the time of the menstrual period. Some women have pure menstrual migraine headaches, which only occur during a menstrual cycle. Others have menstrual-related migraine attacks. These happen around the menses, but may occur at other times, too. Your situation sounds like the second category.
Migraine can cause intense throbbing pain in one area of the head or all over, typically accompanied by nausea, vomiting, and extreme sensitivity to light and sound. Menstrual migraine headaches are not usually associated with aura (flashing lights, blind spots in vision, or numbness or tingling of the face or hands). Compared to non-menstrual migraine, menstrual migraine headaches may be more severe, last several days, and be less responsive to treatment.
|FREE SUBSCRIPTION TO INFLUENTIAL NEWSLETTER|
Every weekday JewishWorldReview.com publishes what many in the media and Washington consider "must-reading". In addition to INSPIRING stories, HUNDREDS of columnists and cartoonists regularly appear. Sign up for the daily update. It's free. Just click here.
Changes in a woman's estrogen levels can trigger a migraine attack, particularly during the days leading up to a menstrual cycle, when estrogen levels fall rapidly. One way to manage menstrual migraine headaches is to take a combined hormonal contraceptive. These contraceptives can stabilize a woman's estrogen levels and curb the hormone changes that can trigger a migraine attack.
If you take the contraceptives as pills, a variety of choices are available. The standard way of taking these pills is to take three weeks of active hormone pills followed by one week of inactive pills without hormones. Several new formulations are available that provide active hormone pills for three months (allowing for a menstrual cycle every ninety days); continuous active hormone pills (with no inactive pills and no periods); or shortening the hormone-free interval (providing only four days of inactive pills for the menstrual cycle), thereby lowering your risk of a menstrual migraine.
Other forms of combined hormonal contraceptives can be used continuously, as well. For example, a contraceptive vaginal ring can be used at four-week instead of three-week intervals. You can immediately replace the old ring with a new one. These methods decrease the frequency or duration of the hormone-free interval, thereby decreasing your chances of experiencing a migraine headache related to fluctuating estrogen levels while providing effective contraception.
In addition to pregnancy prevention and migraine management, the use of combined hormonal contraceptives offers other benefits. They keep your menstrual cycle regular and can help treat acne and ovarian cysts. They also control heavy menstrual bleeding and can lessen menstrual pain.
If you don't need birth control, or if you prefer not to take a contraceptive, an estrogen patch is an option. Applying the patch to your skin five to seven days before your menstrual cycle and continuing through the first or second day of your period can help prevent menstrual migraine headaches.
Although hormonal contraceptives have been associated with stroke risk in the past, the newer, lower-dose formulations seem to carry a lower risk. Having migraine headaches may raise your stroke risk, particularly if you have migraine headaches with aura. Other risk factors for stroke include age, obesity, smoking, high blood pressure and high cholesterol. These factors should be carefully assessed in any woman considering the use of combined hormonal contraceptives for any reason.
Taking a combined hormonal contraceptive to minimize the fall in estrogen levels during your menstrual cycle can be an effective way to prevent menstrual migraine headaches. When considering the use of these contraceptives, take into account your contraceptive needs, the non-contraceptive benefits, your risk factors for stroke and your personal preferences. With these considerations in mind, you can work with your health care provider to formulate a plan to treat your migraine headaches. -- Stephanie Faubion, M.D., Women's Health Clinic, Mayo Clinic, Rochester, Minn.
Interested in a private Judaic studies instructor for free? Let us know by clicking here.
Sign up for the daily JWR update. It's free. Just click here.
To comment, please click here.
© 2012, MAYO FOUNDATION FOR MEDICAL EDUCATION AND RESEARCH. ALL RIGHTS RESERVED DISTRIBUTED BY TRIBUNE MEDIA SERVICES, INC.